Alopecia in association with lamotrigine use: An analysis of individual case safety reports in a global database

Uppsala Monitoring Centre, Uppsala, Sweden.
Drug Safety (Impact Factor: 2.82). 08/2010; 33(8):653-8. DOI: 10.2165/11536190-000000000-00000
Source: PubMed


The WHO Programme for International Drug Monitoring, maintained by the Uppsala Monitoring Centre (UMC), has more than 90 member countries contributing individual case safety reports (ICSRs) from their existing national pharmacovigilance systems; these reports are stored in the WHO global ICSR database, VigiBase. A continuous increase of ICSRs of alopecia in suspected connection to lamotrigine use has been observed in VigiBase; however, only limited information has been published on this topic. Objective: To examine in greater detail the association between lamotrigine and alopecia by outlining the characteristics of the accumulated reports in VigiBase.
An analysis of all reports in VigiBase, up to 1 April 2009, where lamotrigine was suspected of having caused alopecia.
Lamotrigine was suspected of being involved in the development of alopecia in 337 patients, reported from 19 countries. The age of the patients ranged between 5 months and 84 years (mean 36 years), with a predominance (58%) of patients <40 years of age. 272 patients were female. In 291 reports, lamotrigine was the only drug suspected by the reporter, and in 112 reports, lamotrigine was the sole reported drug. Commonly co-reported drugs were other antiepileptic drugs. For 217 patients, alopecia was reported as the single event. In 11 patients, the reaction abated on cessation of lamotrigine. One patient was reported to have had a recurrence of alopecia on re-administration of lamotrigine.
The UMC continues to receive reports of alopecia associated with the use of lamotrigine. Although alopecia may not be regarded as serious from a regulatory perspective, this adverse reaction has the potential to affect compliance, resulting in decreased efficacy of the treatment regimen and detrimental effects on patient health outcomes.

Download full-text


Available from: Kristina Star, Sep 30, 2015
61 Reads
  • Source
    • "In addition to affecting compliance, cosmetic side effects such as weight gain, acne, hirsutism, and alopecia can negatively impact quality of life. Cosmetic side effects are outwardly visible, and the physical alterations they produce can have a profound effect on the social functioning and emotional well-being of people with epilepsy [4] [5] [6] [7] [8]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Cosmetic side effects (CSEs) such as weight gain and alopecia are common, undesirable effects associated with several AEDs. The objective of the study was to compare the CSE profiles in a large specialty practice-based sample of patients taking both older and newer AEDs. As part of the Columbia and Yale AED Database Project, we reviewed patient records including demographics, medical history, AED use, and side effects for 1903 adult patients (≥16years of age) newly started on an AED. Cosmetic side effects were determined by patient or physician report in the medical record and included acne, gingival hyperplasia, hair loss, hirsutism, and weight gain. We compared the overall rate of CSEs and intolerable CSEs (ICSEs-CSEs that led to dosage reduction or discontinuation) between different AEDs in both monotherapy and polytherapy. Overall, CSEs occurred in 110/1903 (5.8%) patients and led to intolerability in 70/1903 (3.7%) patients. Weight gain was the most commonly reported CSE (68/1903, 3.6%) and led to intolerability in 63 (3.3%) patients. Alopecia was the second most common patient-reported CSE (36/1903, 1.9%) and was intolerable in 33/1903 (1.7%) patients. Risk factors for CSEs included female sex (7.0% vs. 4.3% in males; p<0.05) and any prior CSE (37% vs. 2.9% in patients without prior CSE; p<0.001). Significantly more CSEs were attributed to valproic acid (59/270; 21.9%; p<0.001) and pregabalin (14/143; 9.8%; p<0.001) than to all other AEDs. Significantly less CSEs were attributed to levetiracetam (7/524; 1.3%; p=0.002). Weight gain was most frequently associated with valproic acid (35/270; 13.0%; p<0.001) and pregabalin (12/143; 8.4%; p<0.001). Hair loss was most commonly reported among patients taking valproic acid (24/270; 8.9%; p<0.001). Finally, gingival hyperplasia was most commonly reported in patients taking phenytoin (10/404; 2.5%; p<0.001). Cosmetic side effects leading to dosage change or discontinuation occurred most frequently with pregabalin and valproic acid compared with all other AEDs (13.3 and 5.6% vs. 2.3%; p<0.001). For patients who had been on an AED in monotherapy (n=677), CSEs and ICSEs were still more likely to be attributed to valproic acid (30.2% and 17.1%, respectively) than to any other AED (both p<0.001). Weight gain and alopecia were the most common patient-reported CSEs in this study, and weight gain was the most likely cosmetic side effect to result in dosage adjustment or medication discontinuation. Particular attention should be paid to pregabalin, phenytoin, and valproic acid when considering cosmetic side effects. Female patients and patients who have had prior CSE(s) to AED(s) were more likely to report CSEs. Knowledge of specific CSE rates for each AED found in this study may be useful in clinical practice. Copyright © 2014 Elsevier Inc. All rights reserved.
    Epilepsy & Behavior 12/2014; 42C:129-137. DOI:10.1016/j.yebeh.2014.10.021 · 2.26 Impact Factor
  • Source
    • "hair loss occurs in 12% of patients and is probably dose dependent; in patients taking high doses, it is estimated to occur in 28% of cases (Mercke et al., 2000). Hair loss has been reported as a rare side effect of lamotrigine treatment (Patrizi et al., 2005; Hillemacher et al., 2006), although recently 337 cases were reported (Tengstrand et al., 2010). CBZ-induced hair loss has been reported in a few case reports only (Oh et al., 2008). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Side effects are among the most frequent reasons preventing patients from taking their medication. Although the management of side effects is an important issue in clinical practice, particularly in patients with physical comorbidities, research on clinical management of side effects is rather scattered. The aim of this article was to provide an overview on the prevalence and management of various side effects of mood-stabilizing drugs. In December 2012, we carried out a PubMed search for publications reporting side effects in patients with bipolar disorder. Naturalistic studies describing the prevalence of side effects in treatment with mood stabilizers are sparse. We describe the prevalence of neurological, gastrointestinal, metabolic, thyroid, dermatological, nephrogenic, cognitive, sexual, hematological, hepatogenic, and teratogenic side effects of lithium, valproate, carbamazepine, and lamotrigine and discuss their clinical management. There are specific strategies that aim at reducing side effects, but, to date, studies on the efficacy of these interventions are lacking. With age, the renal elimination and hepatic metabolism of drugs reduce and comedication and somatic comorbidity increase, making elderly patients particularly susceptible to side effects. Most side effects can be managed by striving for the lowest possible dose without losing efficacy by lowering the dose below the therapeutic window. Specific measurements to limit certain side effects are available and may ameliorate treatment adherence.
    International clinical psychopharmacology 07/2013; 28(6). DOI:10.1097/YIC.0b013e32836435e2 · 2.46 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The newer antiepileptic drugs (AEDs) provide more therapeutic options and overall improved safety and tolerability for patients. To provide the best care, physicians must be familiar with the latest tolerability and safety data. This is particularly true in children, given there are relatively fewer studies examining the effects of AEDs in children compared with adults. Since we now have significant paediatric literature on each of these agents, we provide a comprehensive and current literature review of the newer AEDs, focusing on safety and tolerability data in children and adolescents. Because the safety profiles in children differ from those in adults, familiarity with this literature is important for child neurologists and other paediatric caregivers. We have organized the data by organ system for each AED for easier reference.
    CNS Drugs 03/2010; 24(5):399-430. DOI:10.2165/11310980-000000000-00000 · 5.11 Impact Factor
Show more